Maryland, 2018

Flooding in Maryland, July 22 to 23, 2018

July 22 to 23, 2018 · NWS LWX · 15 events in 7 counties and zones

Following the passage of a coastal low, bands of moisture pulled northward across the same areas that experienced heavy rain the day before. Rainfall amounts of 1 to 3 inches were common, with isolated higher amounts mainly in Anne Arundel and Calvert Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Following the passage of a coastal low, bands of moisture pulled northward across the same areas that experienced heavy rain the day before. Rainfall amounts of 1 to 3 inches were common, with isolated higher amounts mainly in Anne Arundel and Calvert Counties. This produced renewed flooding, especially in those areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 21, 8:41 PM EST, 4 hours 28 minutes earlier.

Area forecast discussion, Jul 21, 8:41 PM EST, 4 hours 28 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
941 PM EDT Sat Jul 21 2018

.SYNOPSIS...
An area of low pressure will move north across the Delmarva
Peninsula. Meanwhile, a broad and slow moving low pressure
system will drop from the Upper Midwest into the southern
Appalachians by the end of the weekend. This low will continue
to influence the Mid Atlantic during the early part of the
coming week.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Low pressure will continue moving northward through the
Delmarva this evening and tonight, reaching northeastern PA by
Sunday morning. Widespread heavy rain has occurred and will
continue to occur over the next several hours, before rain moves
northward and out of the region after midnight. Widespread
amounts of 2-5" have already fallen along and east of a line
from Spotsylvania-Fauquier-Jefferson counties eastward, with
localized amounts of 5-7" in Fairfax, Prince William, Stafford,
Spotsylvania, and Charles counties. This has led to numerous
reports of flooding and flash flooding. Please refer to warning
products for additional information. As the low moves northward,
the axis of additional heavy rain will shift northward into
central and northern Maryland and will need to monitor for
additional flooding concerns. Flash Flood Watch will remain in
effect until 2 AM.

After main area of rain exits, off and on light rain or drizzle
could continue in convergent surface flow. Light fog and low
clouds will also be likely much of the night.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
For Sunday and Monday, upper low will be drifting south to our
west. This mean copious moisture will continue to be drawn into
the region with nearly constant chances of showers and
thunderstorms. While there will be some diurnal component,
especially to convective elements, forcing and moisture will
support chances of rain through the nights as well. Details
regarding timing and locations of heaviest rain will be ironed
out as finer scale features are identified. Unidirectional flow
and/or southeast low level flow into the terrain could enhance
the threat for locally heavy rain at times. High temperatures
will be below normal in the 80s, while lows remain in the 60s
to lower 70s due to the high dew points.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
The upper low will remain anchored to our southwest through
Thursday, thanks to a blocking upper-level ridge over the northern
Atlantic. Multiple fluxes of moisture from the southeast and south,
along with the meandering trough of low pressure will induce several
rounds of showers and thunderstorms through Thursday night.
Expecting the shower and thunderstorm activity to peak during the
warmest part of the afternoon each day. Although we are currently
not anticipating widespread flooding, PWAT values approaching and
exceeding 2 inches will provide plenty of moisture for heavy
rainfall with any showers or storms. This could potentially
lead to some flooding concerns over localized areas through this
period, if heavy rain sits over one area long enough. With
constant cloud cover throughout this period, expect high
temperatures in the mid 80s, with lows only in the low to mid
70s.

The Upper level ridge over the northern Atlantic should begin to
break down and move east late Thursday into Friday. This will allow
for that stubborn upper-level trough to move out of the area.
However, the chance of showers and a few thunderstorms still linger
Friday and Friday night because of the added lift of a front. High
temperatures will be closer to normal as we could see a southwest
wind develop along a weak boundary as it moves east.

&&

.AVIATION /01Z SUNDAY THROUGH THURSDAY/...
Low pressure is moving up the coast with widespread rainfall
(except CHO, which may largely miss out). Conditions have
largely deteriorated into IFR and will persist at least into the
early morning hours. Some improvement is likely after the rain
exits. Some LLWS is possible as a low level jet moves overhead
through this evening, but surface winds 10-15 kt may limit the
threat.

Conditions improving somewhat Sunday into Tuesday, but risk of
showers/t-storms will remain into Tue. Otherwise, expect BKN
cigs that are VFR during the day but could drop at night. Patchy
fog also can't be ruled out due to the moist atmosphere.

Showers and thunderstorms each day Tuesday through Thursday. The
warmest time in the afternoon into the early evening hours would be
the more prominent time to encounter these showers and
thunderstorms. Occasionally MVFR or perhaps IFR could develop with
the showers and thunderstorms through the period. Winds generally
southeast to south at 5 to 10 knots with higher gusts in
thunderstorms Tuesday through Wednesday night. Winds could become
southwesterly at 5 to 10 knots Thursday ahead of the trough.

&&

.MARINE...
Low pressure is advancing toward the waters from the south, with
SCA conditions common and gusts 25-30 kt. Gale Warning remains
in place for the Bay and lower tidal Potomac into early Sunday
morning.

SCA remains in effect for Sunday afternoon in the mid Bay and
Sunday night north through Pooles Island due to increasing
southerly flow. This regime will continue through Monday.

Small craft advisories likely Tuesday. Small craft advisories
possible Tuesday night and Wednesday. Winds southeast to south at 10
to 15 knots gusts 20 to 25 knots Tuesday. Winds southerly around 10
knots gusts to 15 to perhaps 20 knots Tuesday night and Wednesday.

&&

.HYDROLOGY...
Widespread rain amounts of 2-5" with localized 5-7" amounts are
expected into this evening. This magnitude of rain coupled with
rates of up to 2" in one hour have resulted in and will continue
to result in numerous flooding incidents with localized flash
flooding. The main areas of concern have been from Fairfax
County southward to Spotsylvania County, but as rain shield
shifts northward, this will spread into central Maryland.
Additional flooding concerns are possible into this week, but
uncertainty remains high.

&&

.TIDES/COASTAL FLOODING...
Minor coastal flooding forecast at most sites into early Sunday
morning, with the exception of Have de Grace. Moderate coastal
flooding is ongoing at Straits Point this evening.

There may be a momentary decrease in water levels early Sunday,
but they will rise again later Sunday into Monday with southerly
flow in place.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch until 2 AM EDT Sunday for DCZ001.
     Coastal Flood Advisory until 8 AM EDT Sunday for DCZ001.
MD...Flash Flood Watch until 2 AM EDT Sunday for MDZ003>006-011-013-
     014-016>018-503>508.
     Coastal Flood Advisory until 2 AM EDT Sunday for MDZ016-018.
     Coastal Flood Warning until 2 AM EDT Sunday for MDZ017.
     Coastal Flood Advisory until 5 AM EDT Sunday for MDZ014.
     Coastal Flood Advisory until 6 AM EDT Sunday for MDZ011.
VA...Flash Flood Watch until 2 AM EDT Sunday for VAZ052>055-057-505-
     506.
     Coastal Flood Advisory until 2 AM EDT Sunday for VAZ057.
     Coastal Flood Advisory from 1 AM to 6 AM EDT Sunday for VAZ054.
WV...Flash Flood Watch until 2 AM EDT Sunday for WVZ053.
MARINE...Small Craft Advisory from 6 PM Sunday to 6 AM EDT Monday for
     ANZ531-532-539>542.
     Gale Warning until 4 AM EDT Sunday for ANZ530>534-537-539>543.
     Small Craft Advisory until 2 AM EDT Sunday for ANZ535-536-538.
     Small Craft Advisory from 2 PM Sunday to 6 AM EDT Monday for
     ANZ533-534-537-543.

&&

SYNOPSIS...ADS
NEAR TERM...ADS/MM
SHORT TERM...ADS
LONG TERM...CJL
AVIATION...ADS/MM/CJL
MARINE...ADS/MM/CJL
HYDROLOGY...MM
TIDES/COASTAL FLOODING...MM
Hazardous weather outlook, Jul 22, 1:01 AM EST, 8 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
201 AM EDT Sun Jul 22 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-221000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
201 AM EDT Sun Jul 22 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Tonight

Numerous flood warnings remain in effect across the region into
Sunday morning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-221000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
201 AM EDT Sun Jul 22 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Tonight

Numerous flood warnings remain in effect across northern Maryland
and northern Virginia into Sunday morning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 22, 12:01 AM EST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
101 AM EDT SUN JUL 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1253 AM     FLASH FLOOD      1 WSW MOUNT AIRY        39.37N  77.18W
07/22/2018                   FREDERICK          MD   FIRE DEPT/RESCUE

            WATER RESCUE FOR VEHICLE STRANDED IN HIGH WATER ON MILL
            BOTTOM ROAD AT BUSH CREEK NEAR MD-144 OLD NATIONAL PIKE.

&&

EVENT NUMBER LWX1801047

DH
Local storm report, Jul 22, 12:04 AM EST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
104 AM EDT SUN JUL 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0102 AM     FLOOD            2 SE CLARKSBURG         39.22N  77.26W
07/22/2018                   MONTGOMERY         MD   FIRE DEPT/RESCUE

            VEHICLE IN HIGH WATER ON NEWCUT ROAD NEAR HOUSER DRIVE.

&&

EVENT NUMBER LWX1801048

DH
Local storm report, Jul 22, 12:07 AM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
107 AM EDT SUN JUL 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0106 AM     FLOOD            1 WSW COUNTRYSIDE       39.05N  77.43W
07/22/2018                   LOUDOUN            VA   MESONET

            THE STREAM GAUGE ON BROAD RUN NEAR STERLING WENT INTO
            MINOR FLOOD STAGE OF 10.0 FEET AT 11:45 PM.

&&

EVENT NUMBER LWX1801049

DH
Local storm report, Jul 22, 12:08 AM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
108 AM EDT SUN JUL 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     FLOOD            1 ENE CALLAWAY          38.24N  76.50W
07/22/2018                   ST. MARYS          MD   MESONET

            THE STREAM GAUGE ON ST. MARY'S RIVER AT GREAT MILLS
            CRESTED AT 6.19 FEET AT 12:15 AM.

&&

EVENT NUMBER LWX1801050

DH
Local storm report, Jul 22, 12:28 AM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
128 AM EDT SUN JUL 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0121 AM     FLOOD            1 NE THURMONT           39.63N  77.40W
07/22/2018                   FREDERICK          MD   FIRE DEPT/RESCUE

            HIGH WATER ON PLEASANT ACRES DRIVE.

&&

EVENT NUMBER LWX1801051

DH
Local storm report, Jul 22, 12:29 AM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
129 AM EDT SUN JUL 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0123 AM     FLOOD            NEW MARKET              39.39N  77.27W
07/22/2018                   FREDERICK          MD   FIRE DEPT/RESCUE

            HIGH WATER IN THE 400 BLOCK OF TAILOR STREET.

&&

EVENT NUMBER LWX1801052

DH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 flood. Local standard time, as filed.

Flood, Prince George'S

When
July 22, 1:09 AM EST to July 23, 10:00 AM EST
Where
Prince George'S County, 0.41 mi SSE of Upper Marlboro to 0.43 mi ESE of Upper Marlboro
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.815, -76.746

The USGS stream gage on Western Branch at Upper Marlboro exceeded the 11 foot flood stage during the indicated period. Water Street was flooded throughout, and Race Track Road was flooded for a time. The peak level of 13.05 feet occurred at 8:30am EST on July 22nd.

Flood, Frederick

When
July 22, 2:10 PM EST to 4:00 PM EST
Where
Frederick County, 1.98 mi SE of Utica to 1.97 mi SE of Utica
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
39.507, -77.378

Water rescue reported on Devilbiss Bridge Road at the Monocacy River.

Flood, Calvert

When
July 22, 2:12 PM EST to 3:15 PM EST
Where
Calvert County, 0.93 mi W of Sunderland to 0.84 mi W of Sunderland
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.669, -76.617

Northbound Maryland Route 4 flooded and closed near Chew Creek.

Flood, Calvert

When
July 22, 2:34 PM EST to 3:00 PM EST
Where
Calvert County, 1.43 mi S of Chaneyville to 1.42 mi S of Chaneyville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.659, -76.653

A landslide was reported, which was blocking Briscoe Turn Road near Lower Marlboro Road.

Flood, Calvert

When
July 22, 2:41 PM EST to 4:00 PM EST
Where
Calvert County, 0.32 mi S of Randle Cliff Beach to 0.35 mi S of Randle Cliff Beach
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.665, -76.531

Maryland Route 261 was flooded and closed near Randle Cliff Beach.

Flood, Calvert

When
July 22, 2:55 PM EST to 5:00 PM EST
Where
Calvert County, 1.27 mi W of Bowens
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.503, -76.643

Sixes Road was flooded and closed south of Hallowing Point Road.

Flood, St. Mary'S

When
July 22, 3:09 PM EST to 4:00 PM EST
Where
St. Mary'S County, 0.58 mi NNW of Hunterville to 0.56 mi NNW of Hunterville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.478, -76.734

All Faith Church Road flooded and closed.

Flood, St. Mary'S

When
July 22, 3:09 PM EST to 4:00 PM EST
Where
St. Mary'S County, 1.31 mi SSW of Hunterville to 1.2 mi SSW of Hunterville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.454, -76.743

Lockes Hill Road flooded and closed.

Flood, Calvert

When
July 22, 3:10 PM EST to 4:30 PM EST
Where
Calvert County, 1.62 mi NNW of Huntingtown to 1.66 mi NNW of Huntingtown
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.640, -76.635

Stoneleigh Court and Huntingtown Road impassable due to flooding.

Flood, Calvert

When
July 22, 3:21 PM EST to 4:30 PM EST
Where
Calvert County, 1.5 mi NNW of Huntingtown to 1.47 mi NNW of Huntingtown
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.641, -76.627

Stephen Reid Road flooded and closed near Cocktown Creek.

Flood, Calvert

When
July 22, 5:42 PM EST to 7:00 PM EST
Where
Calvert County, 1.22 mi SE of Dunkirk to 1.25 mi SE of Dunkirk
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.709, -76.652

Southbound Maryland Route 4 flooded and closed at Hall Creek.

Flood, Charles

When
July 22, 6:22 PM EST to 8:00 PM EST
Where
Charles County, 1.3 mi ESE of Mattawoman
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.646, -76.856

Pinefield Road flooded and closed near Alfred Drive.

Flood, Anne Arundel

When
July 22, 7:18 PM EST to 8:30 PM EST
Where
Anne Arundel County, 1.67 mi SSW of Riva to 1.61 mi SSW of Riva
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.927, -76.590

Central Avenue flooded and closed at Beards Creek.

Flood, Baltimore City (C)

When
July 22, 7:30 PM EST to 8:30 PM EST
Where
Baltimore City (C) County, 0.18 mi NNE of Loudon Park to 0.34 mi NW of Canton
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.282, -76.678

More than two dozen roads flooded and closed throughout Baltimore City.

Flood, Anne Arundel

When
July 23, 3:22 AM EST to 2:14 PM EST
Where
Anne Arundel County, 1.84 mi WSW of Raynor Hgts to 1.83 mi W of Raynor Hgts
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.212, -76.703

The stream gage on the Patapsco River near Elkridge exceeded the 16 foot flood stage during the indicated period. The peak level of 17.36 feet occurred at 6:05am EST. Hammonds Ferry Road and Furnace Avenue were flooded.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2018Every state in 2018This day in weather historyWarnings in Maryland, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 781511, 774893, 774894, 774895, 774898, 774903, 774905, 774906, 774908, 774910, 774911, 774913, 774914, 774915, 781495.